Tornadoes · United States · Tennessee · 2002

F0 tornado, Rugby, Tennessee, November 10, 2002

This F0 tornado ran 1.5 miles across Morgan County on November 10, 2002, touching down at 6:35 PM EST and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 10, 2002
Touchdown
6:35 PM EST (23:35 UTC)
Path length
1.5 miles (2.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Morgan County
Touchdown point
36.330, -84.700
Lift-off point
36.330, -84.680
Record number
373

What the Weather Service recorded

An F0 tornado touched down 2.5 miles south of Rugby producing a damage path 25 yards wide for a distance of one and a half miles. The tornado downed a number of trees along its path and ended 2.7 miles south southeast of Rugby.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Nov 10, 3:10 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 10, 3:10 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST SUN NOV 10 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST SUN NOV 10 2002

COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO.  GETTING A LINE
OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER
AHEAD OF THE FRONT.  MODELS IN SOME AGREEMENT ON MOVING FRONT AND
UNSETTLED WEATHER INTO OUR AREA TONIGHT.  AVN WAS THE QUICKEST.
LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER.
MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER
DIVERGENCE INTO OUR AREA THIS EVENING.  ALSO PLENTY OF MOISTURE AND
INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR
AREA.  WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE
SEVERE.  FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST
OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY.  WILL KEEP
LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE
POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY
AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE.  ANOTHER WAVE MOVES
IN MONDAY NIGHT AND TUESDAY.  AVN FURTHER NORTH AND QUICKEST WITH
THE PRECIP.  WILL ONLY GO WITH LOW CHANCE POPS FOR NOW.

EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS
MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF
INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING
EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL
INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE
MOS FOR TEMPS.

CHA   63  67  47  56 / 100  40  30  40
TYS   61  64  45  53 / 100  40  30  40
TRI   59  62  42  50 / 100  60  30  40
OQT   61  64  45  53 / 100  40  30  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH/LM

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EST SUN NOV 10 2002

RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA.
MORE MOVING UP FROM AL/GA.  THINK IT WILL ONLY BE SCATTERED ACTIVITY
FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND
SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z.  SEVERE WEATHER NOT
EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER.  WITH STRONG
SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME
CLOUDS...TEMPERATURES LOOK GOOD.

GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EST SUN NOV 10 2002

POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH
TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND
AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO
VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT
CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING
LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB
ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A
LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING
THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS
PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN
ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL
KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR
TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH
POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH
TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE.
STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST.

CHA   78  57  66  43 /  70 100  30  30
TYS   75  56  63  41 /  60 100  30  30
TRI   74  56  60  39 /  60 100  40  30
OQT   75  56  63  41 /  60 100  30  30

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
905 PM EST SAT NOV 9 2002

FORECAST APPEARS IN GOOD SHAPE TONIGHT AS CLOUDS CONTINUE TO INCREASE
ACROSS THE REGION.  CONVECTIVE PCPN IS DEVELOPING OVER WRN THIRD OF
TN IN ADVANCE OF AN APPROACHING 500 MB SHORTWAVE.  MOST LIGHTNING
IS ALONG OR W OF MISSISSIPPI RIVER WHERE BEST INSTABILITY IS NOTED...
SO MAINLY SHOWERS FOR AT LEAST WRN PARTS OF THE FORECAST AREA LATE
TONIGHT.  MAY SLIGHTLY RAISE POPS FOR SE TN AND PLATEAU GROUPS AND
LOWER SLIGHTLY FOR NE TN AND SW VA...HOWEVER CURRENT POP GRIDS MESH
WELL WITH NEIGHBORING SITES OF THE EASTERN CLUSTER.  WILL WATCH
RADAR TRENDS FOR A BIT LONGER...AND THEN DECIDE ON AN UPDATE OR NOT.

STRONG TO SEVERE STORMS SEEM POSSIBLE BY LATE SUNDAY AFTERNOON AND
EVENING...AND THE CURRENT HWOMRX ADVERTISES THIS POTENTIAL QUITE
WELL.

TG
Hazardous weather outlook, Nov 10, 12:15 PM EST, 6 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE...
THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH
THE SOUTHERN APPALACHIANS BY THIS EVENING.  STRONG WINDS ALOFT AND
NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS.  DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR
THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, Nov 10, 2:05 PM EST, 4 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST SUN NOV 10 2002

...SIGNIFICANT SEVERE WEATHER EPISODE INCLUDING THREAT FOR TORNADOS
AND/OR WIDESPREAD DAMAGING WINDS EXPECTED THIS EVENING THROUGH EARLY
MONDAY MORNING...

A POWERFUL STORM SYSTEM WILL MOVE EAST FROM THE PLAINS STATES AND
MIDWEST TODAY. LOW LEVEL WINDS WILL STRENGTHEN THROUGH THE AFTERNOON
AHEAD OF THIS SYSTEM WHICH WILL ALLOW INCREASINGLY MOIST AND
UNSTABLE AIR TO SPREAD INTO THE MID SOUTH. A SQUALL LINE CONTAINING
SEVERE THUNDERSTORMS HAS DEVELOP ACROSS THE LOWER OHIO AND MID
MISSISSIPPI VALLEYS AND WILL DRIVE EAST ACROSS CENTRAL KENTUCKY AND
MIDDLE TENNESSEE THROUGH THE LATE AFTERNOON HOURS. AS THIS SYSTEM
CONTINUES EAST...SEVERE THUNDERSTORMS ARE EXPECTED TO BUILD INTO EAST
TENNESSEE THIS EVENING. THE STORMS WILL HAVE PROGRESSED ACROSS MOST
OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA
BY EARLY MONDAY MORNING.

THE THREAT FROM THESE STORMS WILL MAINLY BE IN THE FORM OF DAMAGING
STRAIGHT LINE WINDS. HOWEVER...SOME OF THE THUNDERSTORMS MAY DEVELOP
SUPERCELL CHARACTERISTICS WHICH MAY LEAD TO THE DEVELOPMENT OF
TORNADOS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

11.6 hours before the tornado, 173 km from the path. November 10, 2002.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1061 joules per kilogram, CIN -6, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 408 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1075 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

0.4 hours after it, 173 km from the path. November 11, 2002.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1368 joules per kilogram, CIN -43, lifted condensation level 1177 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 490 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
321 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Oak Ridge (OQT), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Knoxville radar (KMRX), 117 km away, was scanning. The volume nearest the touchdown began at 23:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of November 10, 2002

63 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1012:10 AM CSTF1Madison, TN4.0220$3.0 million
November 1012:50 AM CSTF0Montgomery, TN0.120
November 101:00 AM CSTF1Montgomery, TN0.34002$100,000
November 101:05 AM CSTF0Robertson, TN0.120
November 102:00 AM CSTF1Allen, KY1.525$70,000
November 102:00 AM CSTF2Sumner, TN2.69006$500,000
November 102:30 PM ESTF1Blackford, IN5.01003$250,000
November 101:32 PM CSTF0Jackson, IL9.0100$4,000
November 101:41 PM CSTF0Franklin, IL0.550$1,000
November 102:46 PM ESTF0Wells, IN1.0100$10,000
November 102:59 PM ESTF3Adams, IN5.0200$120,000
November 103:15 PM ESTF4Van Wert–Roselms tornado, OH52.8880417$30 million
November 104:38 PM ESTF3Union, OH9.03002$530,000
November 104:51 PM ESTF1Union, OH0.5200$50,000
November 104:54 PM ESTF1Wood, OH4.550$850,000
November 104:57 PM ESTF2Hancock, OH9.050$12 million
November 105:10 PM ESTF0Marion, OH0.125$10,000
November 105:10 PM ESTF0Wood, OH0.125
November 105:15 PM ESTF3Seneca, OH21.010012$13 million
November 105:19 PM ESTF1Wood, OH0.525$330,000
November 105:20 PM ESTF1Sandusky, OH3.550$1.3 million
November 105:21 PM ESTF0Bibb, GA0.8200$500,000
November 105:30 PM ESTF2Ottawa, OH10.0504$14 million
November 105:42 PM ESTF1Huron, OH12.550$1.3 million
November 105:45 PM ESTF1Richland, OH1.025$200,000
November 105:48 PM ESTF2Ashland, OH9.550$2.4 million
November 106:15 PM ESTF0Franklin, FL0.150$10,000
November 106:20 PM ESTF2Wayne, OH5.0100$1,000
November 106:27 PM ESTF1Stark, OH3.325$850,000
November 106:40 PM ESTF1Scott, TN4.150$110,000
November 105:40 PM CSTF0Carroll, TN0.333$10,000
November 105:42 PM CSTF1Coffee, TN4.150
November 105:45 PM CSTF2Bedford, TN5.05003$150,000
November 106:50 PM ESTF1Scott, TN4.250$130,000
November 105:55 PM CSTF0Madison, TN0.366$50,000
November 107:00 PM ESTF2Summit, OH10.1100$17 million
November 106:52 PM CSTF2Coffee, TN12.3450224$250,000
November 106:52 PM CSTF3Fayette, AL44.31,175438$3.2 million
November 107:54 PM ESTF2Mercer, PA7.0500119$1.0 million
November 107:08 PM CSTF3Lowndes, MS to AL29.244055$60 million
November 107:08 PM CSTF1Cumberland, TN3.4400
November 108:15 PM ESTF1Adams, OH1.350$100,000
November 107:20 PM CSTF1Winston, MS to AL51.04001$140,000
November 108:30 PM ESTF1Crawford, PA1.040$330,000
November 107:30 PM CSTF2Attala, MS10.01,000$140,000
November 108:30 PM ESTF0Casey, KY0.125
November 108:31 PM ESTF3Morgan, TN8.3300728$970,000
November 107:36 PM CSTF1Lowndes, MS to AL9.5400$20,000
November 108:45 PM ESTF0Lincoln, KY0.125
November 108:54 PM ESTF2Anderson, TN5.575$210,000
November 108:10 PM CSTF2Van Buren, TN2.9100$70,000
November 108:15 PM CSTF3Fayette, AL72.61,175753$4.3 million
November 108:20 PM CSTF1Winston, MS15.0500$200,000
November 108:30 PM CSTF1Bledsoe, TN6.2100$100,000
November 108:34 PM CSTF1Madison, MS2.050$10,000
November 108:46 PM CSTF0Cumberland, TN0.120
November 109:10 PM CSTF1Fayette, AL4.390$40,000
November 109:38 PM CSTF1Walker, AL4.3300$400,000
November 109:43 PM CSTF3Cumberland, TN12.2900418$500,000
November 1010:22 PM CSTF2Tuscaloosa, AL15.24503$800,000

All 64 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.